South Dakota, 2007

High Wind in South Dakota, June 16, 2007

June 16, 2007 · NWS ABR · 1 event in 1 county or zone

High winds from 50 to nearly 65 mph occurred underneath dissipating thunderstorms in north central South Dakota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds from 50 to nearly 65 mph occurred underneath dissipating thunderstorms in north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 16, 7:41 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 16, 7:41 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT SAT JUN 16 2007

.UPDATE...
WARMFRONT LOOKS LIKE ITS SURGING A BIT NORTHWARD...AND DWPTS ARE
INCREASING THIS EVENING ACROSS THE CWA. KHON/KMHE ARE NOW IN THE
LOWER 70S FOR DWPTS...WITH KABR RISING INTO THE MID 60S FOR DWPTS.
ISOLD/SCT CONVECTION HAS CLEARED THE CWA THIS EVENING..SO HAVE
CLEANED UP THE NEAR TERM WX GRIDS. WIDESPREAD CONVECTION NOW
OCCURRING ACROSS ERN MT/WRN SD...AND EXPECT THIS ACTIVITY TO PUSH
EASTWARD INTO CWA...ESPECIALLY WITH 00Z RUC SHOWING 85H JET OF 35
TO 50 KTS SETTING UP ACROSS WRN CWA. ALSO TWEAKED SKY GRIDS TO
ACCOUNT FOR CLEARING BEHIND WEAK EXITING WAVE. STILL RAMPED UP
CLOUDS AHEAD OF EXPECTED CONVECTION LATER ON TONIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
ACTIVE WEATHER PATTERN SETTING UP THROUGH THE SHORT TERM WITH TWO
DISTINCT CHANCES FOR CONVECTION OCCURRING THIS EVENING...THEN AGAIN
SUNDAY EVENING THROUGH THE OVERNIGHT. CURRENTLY...STILL HAVE WEAK
IMPULSE ALOFT COMBINING WITH STRONG WAA AND FORCING TO CREATE
SCT SHOWERS AND THUNDERSTORMS ACROSS THE AREA. HEAVY RAIN HAS
ENDED OVER CENTRAL SD AND URBAN/SMALL STREAM FLOOD ADVISORY WAS
ALLOWED TO EXPIRE AT 230 PM CDT. RADAR RAINFALL ESTIMATES RANGE
ANYWHERE FROM 1 TO 4 INCHES ACROSS THE AREA. FOR TONIGHT LOW LEVEL
JET SETS UP ACROSS THE AREA AND MID LEVEL INSTABILITY REMAINS SO
HAVE CONTINUED THE CHANCE POPS ACROSS MUCH OF THE AREA. BIGGER
SEVERE EVENT TONIGHT IS EXPECTED TO UNFOLD OVER MT/WESTERN SD
LATER THIS EVENING WITH STORMS THEN MOVING NORTHEAST INTO PORTIONS
OF CENTRAL SD AND INTO ND. DISCUSSION AROSE ABOUT ISSUING A FLOOD
WATCH FOR PORTIONS OF THE AREA THAT RECEIVED HEAVY RAIN EARLIER
TODAY. DECIDED AGAINST IT AT THIS TIME SINCE MOST MODELS ARE
HITTING AN AREA JUST TO THE WEST OF AREAS THAT RECEIVED THE HEAVY
RAIN TODAY. MODELS SUGGESTING THAT AS THE WARM FRONT CONTINUES TO
ADVANCE NORTH OVERNIGHT MOST PRECIP WILL OCCUR TO THE NORTH OF THE
FRONT INTO ND AND PORTIONS OF CENTRAL/NORTH CENTRAL SD. THIS WILL
NEED TO BE MONITORED BY THE EVENING SHIFT ONCE NEWER MODEL DATA
BECOMES AVAILABLE. ON SUNDAY MOST OF THE AREA BECOMES CAPPED AS
700 MB TEMPS SOAR TO AROUND 12-15 C. VERY UNSTABLE AIR SETS UP
THOUGH OVER MUCH OF THE AREA WITH CAPES REACHING 2000-4000 J/KG BY
AFTERNOON. CONVECTION WILL MORE THAN LIKELY HOLD OFF UNTIL THE
MAIN COLD FRONT MOVES INTO CENTRAL SD BY AFTERNOON. STRONG FORCING
ALONG THE FRONT AND SLIGHT COOLING ALOFT WITH THE APPROACH OF THE
UPPER LEVEL SHORTWAVE SHOULD BE JUST ENOUGH TO ERODE THE CAP
ACROSS NORTH CENTRAL SD BY AFTERNOON. AS THE FRONT ADVANCES EAST
IN THE EVENING EXPECTING THUNDERSTORMS TO MOVE ACROSS THE
CWA...EVEN IN A POST FRONTAL ENVIRONMENT. SVR PARAMETERS ARE
RATHER IMPRESSIVE AND SPC DAY 2 OUTLOOK SUGGESTS THE POSSIBILITY
OF UPGRADING TO A MODERATE RISK IN FUTURE OUTLOOKS.

.LONG TERM...MONDAY THROUGH SATURDAY
A TOUGH FORECAST AGAIN EXISTS THOUGH THE EXTENDED PERIOD. THOUGH
THE 00Z/06Z/12Z GFS/ECMWF/CANADIAN/NOGAPS MODEL RUNS HAVE COME
INTO MUCH BETTER AGREEMENT REGARDING THE GENERAL PATTERN THAN THEY
HAVE HAD THE PAST FEW DAYS...THE FINE DETAILS ARE NOW THE
CHALLENGES. ALL MODELS AGREE WITH THE UPPER LOW MOVING AWAY FROM
THE REGION THROUGH SOUTH CENTRAL CANADA MONDAY MORNING AND
AFTERNOON...TAKING THE ASSOCIATED SURFACE LOW AND COLD FRONTAL
BOUNDARY WITH IT TO THE NORTHEAST. THIS SHOULD CLEAR AND DRY THE
CWA OUT FAIRLY RAPIDLY MONDAY BEHIND THIS SYSTEM...WITH POSSIBLY A
CHANCE OF JUST SOME BRIEF WRAPAROUND CLOUDS IN THE NORTH MONDAY
MORNING/EARLY AFTERNOON.

FOLLOWING THE DEPARTURE OF THIS TROUGH...ALL MODELS CATCH ON TO A
MUCH MORE ZONAL PATTERN FOR A SHORT TIME MONDAY AFTERNOON THROUGH
TUESDAY BEFORE A RIDGE BEGINS TO DEVELOP TUESDAY EVENING IN THE
WESTERN UNITED STATES. IN THIS ZONAL FLOW...THE GFS/GFS
ENSEMBLES...WITH SOME SUPPORT TO A LESSER EXTENT FROM THE 00Z
ECMWF/12Z NAM/UKMET/CANADIAN RUNS...BRING A RATHER FAST MOVING
SHORTWAVE THROUGH THE ZONAL PATTERN MONDAY NIGHT AND TUESDAY. AS
THE GFS IS PRETTY CONSISTENT WITH THIS FEATURE...LEFT SLIGHT POPS
IN FOR THIS TIME PERIOD BUT MOVED THE TIMING A BIT EARLIER AS THE
12Z RUN IS FASTER...WHICH MAKES SENSE CONSIDERING THE PROGRESSIVE
500MB FLOW AND SPEED OF THE SYSTEM.

AS MENTIONED...MODELS ARE NOW IN AGREEMENT ON A RIDGE DEVELOPING
OVER THE WESTERN UNITED STATES/ROCKY MOUNTAINS TUESDAY EVENING
THROUGH THURSDAY...BEFORE THE RIDGE MOVES EASTWARD INTO THE PLAINS
THURSDAY NIGHT INTO FRIDAY AS A TROUGH BEGINS TO DIG INTO THE
PACIFIC NORTHWEST. THIS KEEPS THE CWA IN MOSTLY NORTHWEST FLOW
ALOFT WEDNESDAY THROUGH FRIDAY WITH GENERAL HIGH PRESSURE OVER THE
PLAINS. HOWEVER...ALL MODELS INDICATE SHORTWAVES MOVING THROUGH
THIS FLOW...BUT TIMING AND LOCATIONS ARE HIGHLY VARIABLE BETWEEN
MODELS AND THUS IT IS QUITE DIFFICULT AT THIS POINT TO HIGHLIGHT
ANY SPECIFIC TIME PERIODS OF INCREASED POPS. RATHER THAN EXTEND A
SLIGHT CHANCE ACROSS MORE TIME PERIODS...PRETTY MUCH LEFT POPS AS
IS FOR NOW...PRIMARILY ON THURSDAY NIGHT...THROUGH THIS TIME
PERIOD UNTIL FEATURES BECOME MORE CLEAR. THAT SAID...THURSDAY
NIGHT DOES IN FACT LOOK LIKE THE MOST LIKELY TIME PERIOD FOR
CONVECTION AT THIS POINT AS THE GFS/GFS ENSEMBLES...AND TO SOME
EXTENT THE ECMWF...AGREE ON A SHORTWAVE DURING THIS TIME PERIOD.

TEMPERATURES WERE MORE OR LESS LEFT AS INHERITED AS NOTHING WOULD
SUGGEST ANYTHING DIFFERENT...AND WESTERLY TO NORTHWESTERLY FLOW
ALOFT DURING THE EXTENDED WOULD NOT INDICATE ANY STRONG
ADVECTION...BUT INSTEAD RATHER NORMAL TEMPERATURES FOR MID TO LATE JUNE.

HEADING INTO NEXT WEEKEND...THE GFS/GFS
ENSEMBLES/ECMWF/CANADIAN/NOGAPS ARE CURRENTLY IN SURPRISINGLY GOOD
AGREEMENT THIS FAR IN ADVANCE IN BRINGING ANOTHER TROUGH INTO THE
NORTHWEST CONUS AND DEVELOPING A SURFACE LOW IN THE NORTHERN HIGH
PLAINS WITH THE CWA IN SOUTHERLY FLOW AHEAD OF THIS NEXT SYSTEM.

&&
.AVIATION...
VFR CONDS EXPECTED FOR EASTERN ROUTES/TAF SITES THROUGH 12Z.
WARMFRONT LIFTING NORTHWARD WILL BRING SCT TSRA TO WRN ROUTES/TAF
SITES AFT 06Z. ISOLD MVFR CIGS/VSBYS ARE POSSIBLE WITH THE TSRA
DUE TO HEAVY RAIN. GUSTS TO 40KTS ARE ALSO POSSIBLE WITH THE TSRA.
THE TSRA WILL REACH KABR AOA 11Z AND KATY AOA 12Z.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TT
LONG TERM...ECKSTEIN
AVIATION...HINTZ
Hazardous weather outlook, Jun 16, 4:23 AM CST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT SAT JUN 16 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
523 AM CDT SAT JUN 16 2007 /423 AM MDT SAT JUN 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PUSH ACROSS THE AREA
TODAY AS A WARM FRONT SLIDES NORTHEAST THROUGH THE AREA...AHEAD OF
A DEVELOPING AREA OF LOW PRESSURE ALONG THE FRONT RANGE OF THE
ROCKIES. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE WEATHER
ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT. THE MAIN SEVERE
THREATS AT THIS TIME IS LARGE HAIL AND POSSIBLY AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR SUNDAY
AFTERNOON THROUGH MONDAY. AT THIS TIME THERE IS A SLIGHT RISK FOR
SEVERE WEATHER ASSOCIATED WITH THUNDERSTORM DEVELOPMENT LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES WILL BE THE MAIN SEVERE THREATS LATE SUNDAY
AFTERNOON INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

ALBRECHT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Walworth

When
June 16, 11:33 PM CST
Where
Walworth forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44385.